Connecticut, 2020

Flash Flooding in Connecticut, July 3, 2020

July 3, 2020 · NWS OKX · 4 events in 1 county or zone

A backdoor cold front slowly sank across the area through the day, eventually settling just southwest of the region by evening. Moderate to strong instability ahead of this front aided in the development of widespread showers and thunderstorms across Connecticut during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A backdoor cold front slowly sank across the area through the day, eventually settling just southwest of the region by evening. Moderate to strong instability ahead of this front aided in the development of widespread showers and thunderstorms across Connecticut during the afternoon and early evening hours. Rainfall totals across Fairfield County ranged from 1-4 inches, with the ASOS at Bridgeport Airport reporting 3.99 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 3, 3:02 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 3, 3:02 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service New York NY
402 PM EDT Fri Jul 3 2020

.SYNOPSIS...
A backdoor cold front will push westward across the area tonight.
High pressure will build in for the weekend. A weak frontal system
approaches early next week and remains in the vicinity through
the middle of the week. Another low system approaches from the
southwest by week's end.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
An approaching backdoor cold front interacting with a moderately
unstable air mass is resulting in widely scattered showers and
thunderstorms. As we head into the late afternoon, expecting
coverage and strength of these storms to increase due to increasing
instability and progression of the cold front. Overall, a weakly
sheared environment will limit the organization of storms keeping
the severe threat isolated.

With that being said, the front is providing a focus as to where the
heaviest rainfall will set up. With PWATs nearing 1.8-2.0 inches
into this evening, the concern will be heavy rainfall and training
storms which has the potential for flash flooding. WPC has kept the
whole area under a marginal risk (5 to 10 percent) for excessive
rainfall with a smaller area under a slight risk (10 to 20 percent),
which includes the Lower Hudson Valley, NE NJ, and SW CT. Much of
the area should see about a quarter to a half inch of rain, with
amounts closer to an inch across the interior. An onshore flow and
therefore a more stable airmass across Long Island will lend towards
lesser amounts.

Showers and thunderstorms diminish this evening as instability
begins to decrease and the front moves away from the area.

Temperatures will be in the mid 60s to around 70 tonight under a
partly to mostly cloudy sky.

There is a moderate risk of rip currents at the Atlantic Ocean
beaches this afternoon and evening due to a continued, but
diminishing SE swell.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
The cold front will sink further to the south on Saturday allowing a
more seasonable airmass to settle into the region. Temperatures on
Saturday will be in the 80s, with the immediate coast seeing
temperatures in the upper 70s. A passing shortwave may spark off a
few showers late in the afternoon across the northwest interior, but
generally Saturday should be mainly dry.

A partly cloudy night expected with the weak wave passing overhead,
with lows in the 60s across the region.

There is low rip current risk at the Atlantic Ocean beaches on
Saturday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A back door cold front approaches from the north Sunday night as an
upper trough located over New England heads east. As ridging builds
in from the west by Monday, the front stalls to the south by
Tuesday, resulting in chances for showers and thunderstorms
starting Monday and continuing through next Thursday. This period
will be characterized by typical summertime diurnal showers and
thunderstorms as the frontal boundary appears to be weak with very
Little forcing.

By Tuesday, upper ridging moves overhead and surface winds shift to
the south bringing in a warmer and more humid airmass for much of
the week. Temperatures and dewpoints will increase each day starting
on Tuesday. Highs will be in the upper 80s to lower 90s during this
time frame, with the warmest readings expected across the New York
City metro area and northeast New Jersey. The combination of heat
and humidity results in heat index values in the middle to upper 90s
range, leading to possible Heat Advisories being issued. Wednesday
through Friday seems like the more likely days, with heat index
values of 95 to 99.

A shortwave trough approaches from the southwest by Friday bringing
a weak surface low south of the area.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A back door cold front will advance westward from CT toward the
NYC metro area into this evening. Showers/tstms along the front
area already invof KSWF/KGON, and expect these to expand in
coverage and intensity as they near the NYC metro area late this
afternoon and early evening, with gusty winds and brief IFR
vsby in heavy rain possible, mainly 21Z-01Z in the metro area
give or take an hour.

Prevailing winds should be mainly N around or just under 10 kt,
shifting E-NE with passage of the back door front. Some
terminals may see a SE or S sea breeze this afternoon before
the front arrives.

MVFR cigs likely overnight after tstms end, scattering out
mainly during the mid morning hours on Sat with daytime
heating. KGON should lower to IFR overnight for a time.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Late Saturday afternoon and Sunday...Mainly VFR.
.Monday through Wednesday...Aftn/eve SHRA/TSRA possible,
especially lower Hudson Valley and NJ terminals.

&&

.MARINE...
Sub SCA conditions are expected across all waters through the
weekend as weak high pressure builds in. Northeasterly winds behind
a cold front on Saturday afternoon may briefly gust 15-20 kt. Waves
3 to 4 feet over the ocean Saturday relax to 3 feet Sunday as winds
become more southerly during the day.

&&

.HYDROLOGY...
Localized flash flooding is possible into early this evening.
Rainfall amounts will generally be an inch or less, with
localized amounts exceeding 2 inches.

&&

.TIDES/COASTAL FLOODING...
A coastal flood statement has been issued for Lower New York
Harbor and the south shore back bays of Queens and Nassau
Counties for this evening's high tide cycle.

A SE swell over the last several days in conjunction with
increasing astronomical high tides has gradually raised water
levels. Recent guidance, in particular, Steven's NYHOPS-E has
been several tenths too high the last several high tide cycles.
While there is good agreement that the south shore back bays
will get into minor tonight, with a diminishing swell and only
slightly higher astronomical high tides this evening compared
to last, confidence is not sufficient at this time to issue a
coastal flood advisory for widespread minor. Thus, the reason
for only a statement. This will be further evaluated later today
to assess recent performance with the high tide cycle this
morning.

The threat for minor coastal flooding will continue through the
weekend during the evening high tide cycles.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...CB/DBR
NEAR TERM...CB
SHORT TERM...CB
LONG TERM...DBR
AVIATION...Goodman
MARINE...CB/DBR
HYDROLOGY...CB/DBR
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 3, 4:26 AM EST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
526 AM EDT Fri Jul 3 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-040930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
526 AM EDT Fri Jul 3 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

A backdoor cold front moving across the area this afternoon into
early this evening will result in numerous showers and thunderstorms
across the area. There is the potential for localized flash flooding
across the entire area with the greatest threat north and west of the
NYC metro. Additionally, the Storm Prediction Center has placed the
Lower Hudson Valley, Northeast New Jersey, southwest Connecticut, and
far western Long Island under a marginal risk for severe weather.
The main threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-040930-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
526 AM EDT Fri Jul 3 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Scattered strong thunderstorms will develop across the waters
this afternoon and end by early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 3, 1:28 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service New York NY
228 PM EDT Fri Jul 3 2020

CTZ006>008-031930-
Northern New London-Northern New Haven-Northern Middlesex-
228 PM EDT Fri Jul 3 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL NEW
LONDON...NORTH CENTRAL NEW HAVEN AND NORTHERN MIDDLESEX COUNTIES...

At 228 PM EDT, strong thunderstorms were clustered over Hartford,
moving south at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Meriden, Middletown, Wallingford, Colchester, East Hampton, Durham,
Salem, Hartford, North Branford, Cromwell, Portland, East Haddam,
Haddam, Killingworth and Middlefield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4158 7247 4159 7242 4160 7241 4159 7239
      4160 7238 4149 7228 4142 7265 4143 7264
      4144 7265 4141 7280 4156 7281 4157 7280
      4158 7275 4159 7275 4161 7272 4163 7271
      4164 7263 4163 7262 4165 7250
TIME...MOT...LOC 1828Z 343DEG 19KT 4173 7270

JP
Special weather statement, Jul 3, 2:48 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service New York NY
348 PM EDT Fri Jul 3 2020

NJZ002-103-104-NYZ067>070-032045-
Western Bergen-Western Passaic-Eastern
Bergen-Putnam-Rockland-Northern Westchester-Orange-
348 PM EDT Fri Jul 3 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PASSAIC...
NORTHERN BERGEN...NORTHERN WESTCHESTER...EASTERN ORANGE...WESTERN
PUTNAM AND ROCKLAND COUNTIES...

At 348 PM EDT, strong thunderstorms were clustered over Harriman, or
over Monroe, moving southeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Pomona around 415 PM EDT.
  Peekskill around 420 PM EDT.
  Monsey around 425 PM EDT.
  Haverstraw and New City around 430 PM EDT.
  Nanuet around 435 PM EDT.
  Ossining and Tarrytown around 445 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4155 7417 4149 7400 4144 7398 4147 7395
      4132 7355 4126 7352 4092 7413 4097 7414
      4098 7417 4098 7420 4119 7438 4120 7437
      4122 7441 4137 7454
TIME...MOT...LOC 1948Z 312DEG 16KT 4130 7415

JP
Special weather statement, Jul 3, 3:10 PM EST, 40 minutes before
Special Weather Statement
National Weather Service New York NY
410 PM EDT Fri Jul 3 2020

CTZ006-007-010-011-NYZ079-032115-
Southern Middlesex-Northern New Haven-Northern Middlesex-Southern New
Haven-Northeast Suffolk-
410 PM EDT Fri Jul 3 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN NEW
HAVEN...SOUTHERN MIDDLESEX AND CENTRAL SUFFOLK COUNTIES...

At 410 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Hamden to near North Brandford to near
Westbrook. Movement was south at 15 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Clinton and Branford around 415 PM EDT.
  New Haven around 420 PM EDT.
  Orange around 430 PM EDT.
  Milford around 445 PM EDT.
  Greenport around 500 PM EDT.
  Southold and Peconic around 515 PM EDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Upton NY.

LAT...LON 4138 7236 4125 7234 4125 7249 4124 7251
      4113 7240 4116 7234 4103 7233 4100 7262
      4113 7241 4124 7252 4126 7258 4123 7276
      4123 7290 4125 7292 4119 7300 4118 7312
      4119 7312 4147 7298 4148 7266
TIME...MOT...LOC 2010Z 008DEG 15KT 4138 7292 4132 7271 4133 7246

JP
Special weather statement, Jul 3, 3:18 PM EST, 32 minutes before
Special Weather Statement
National Weather Service New York NY
418 PM EDT Fri Jul 3 2020

CTZ009-NYZ078-079-032115-
Southern Fairfield-Northwest Suffolk-Northeast Suffolk-
418 PM EDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND WEST
CENTRAL SUFFOLK COUNTIES...

At 418 PM EDT, a strong thunderstorm was located 7 miles south of
Stratford, or 7 miles southeast of Bridgeport, moving south at 15
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bridgeport, Milford, Port Jefferson, Stony Brook, Hauppauge, Wading
River, Middle Island, Centereach, Fairfield, Smithtown, Stratford,
Calverton, Farmingville, Rocky Point and Mount Sinai.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4094 7326 4092 7322 4093 7317 4098 7317
      4099 7313 4110 7325 4111 7328 4117 7329
      4122 7311 4118 7312 4117 7311 4119 7309
      4099 7309 4099 7280 4092 7273 4081 7313
      4081 7324
TIME...MOT...LOC 2018Z 338DEG 11KT 4110 7310

JP
Special weather statement, Jul 3, 3:46 PM EST, 4 minutes before
Special Weather Statement
National Weather Service New York NY
446 PM EDT Fri Jul 3 2020

CTZ005-009-010-032130-
Northern Fairfield-Southern Fairfield-Southern New Haven-
446 PM EDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND SOUTH
CENTRAL NEW HAVEN COUNTIES...

At 445 PM EDT, a strong thunderstorm was located over Trumbull, or
near Bridgeport, moving southeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Fairfield around 455 PM EDT.
  Trumbull around 500 PM EDT.
  Bridgeport around 505 PM EDT.
  Shelton and Stratford around 515 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4123 7295 4119 7300 4120 7305 4117 7310
      4114 7309 4116 7317 4110 7325 4125 7339
      4138 7321
TIME...MOT...LOC 2045Z 316DEG 9KT 4127 7324

JP

The radar

The Brookhaven radar (KOKX), 46 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Fairfield

When
July 3, 3:50 PM EST to 5:27 PM EST
Where
Fairfield County, 1.9 mi NE of Bridgeport to 1.95 mi WSW of Stratford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.198, -73.192

The Bridgeport Fire Department made two water rescues from vehicles due to flooding in Bridgeport, one on River Street and one on Central Avenue.

Flash Flood, Fairfield

When
July 3, 4:54 PM EST to 5:27 PM EST
Where
Fairfield County, 1.83 mi SW of Stratford to 1.85 mi SW of Stratford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.179, -73.171

A vehicle was stranded in high water at Third Street and Connecticut Avenue in Bridgeport.

Flash Flood, Fairfield

When
July 3, 4:57 PM EST to 5:27 PM EST
Where
Fairfield County, 1.27 mi SSW of Nichols to 1.32 mi SSW of Nichols
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.213, -73.179

A vehicle was stuck in high water on Jennings Avenue in Bridgeport.

Flash Flood, Fairfield

When
July 3, 6:25 PM EST to 6:55 PM EST
Where
Fairfield County, 0.56 mi WNW of Springdale to 0.61 mi WNW of Springdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.083, -73.530

The Belltown Fire Department conducted a water rescue on Haig Avenue in Stamford.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904699, 904700, 904701, 904702.